Hail, Grant
- When
- May 29, 12:45 PM CST
- Where
- Grant County, 1.47 mi SSE of Rockville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.700, -90.670
Thunderstorms developed along a northward moving warm front during the afternoon of May 29th. A few of these storms became strong enough to produce some large hail across portions of Grant County in southwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed along a northward moving warm front during the afternoon of May 29th. A few of these storms became strong enough to produce some large hail across portions of Grant County in southwest Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 2:12 AM CST, 10 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 312 AM CDT SUN MAY 29 2011 .SHORT TERM...THROUGH TUESDAY NIGHT MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES TODAY AND TONIGHT AND AGAIN TUESDAY. SURFACE ANALYSIS THIS MORNING SHOWS A WARM FRONT EXTENDING FROM SOUTHEAST KANSAS INTO CENTRAL INDIANA. IT APPEARS ANY RAIN CHANCES TODAY AND TONIGHT ARE GOING TO BE HEAVILY TIED TO THE WARM FRONT AND HOW FAST THE WARM TEMPERATURES ALOFT ARRIVE TO CAP THINGS OFF. THE 29.00Z ARW WRF...SPC WRF AND 28.21Z SREF ALL PRESENT VERY SIMILAR SOLUTIONS THAT APPEAR TO FIT THE ONGOING WEATHER THE BEST. SATELLITE AND REGIONAL RADARS SHOW AN MCS STARTING TO FORM NEAR KANSAS CITY. THE SHORT WAVE TROUGH HELPING TO KICK OFF THIS ACTIVITY IS EXPECTED TO TRACK FROM EASTERN KANSAS TO LOWER LAKE MICHIGAN THROUGH 18Z. THE MESO MODELS HAVE LATCHED ON THIS REALLY WELL AND INDICATE THAT THE BULK OF THE MCS SHOULD STAY SOUTH OF THE AREA AS IT MOVES ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS...BUT THERE IS A CHANCE THAT THE NORTHERN PART OF THE MCS COULD BRUSH THE SOUTHERN PARTS OF THE FORECAST AREA. HAVE INCLUDED SOME 20 TO 40 PERCENT CHANCES FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS MORNING TO COVER THIS POSSIBILITY. FOR THE AFTERNOON...THE WARM FRONT IS EXPECTED TO PUSH NORTH INTO SOUTHERN IOWA AND NORTHERN ILLINOIS. WARM AIR ALOFT WILL ALSO BE STREAMING NORTH AND THE 29.00Z NAM SUGGEST TEMPERATURES OF 10C OR WARMER WILL BE UP TO THE IOWA/MINNESOTA BORDER BY 00Z. THERE WILL BE AMPLE CAPE WITH 1000-2000 J/KG OF ML CAPE ALONG AND NORTH OF THE WARM FRONT BUT THERE WILL ALSO BE 200-400 J/KG OF ML CIN TO OVERCOME AND WITH THE WARM TEMPERATURES ALOFT...EXPECT THE SOUTHERN PART OF THE FORECAST AREA TO BECOME CAPPED OFF. ANY CHANCE FOR ACTIVITY TO DEVELOP LOOKS TO BE IN THE WEAK TO MODERATE FRONTOGENESIS IN THE 1000-700 MB LAYER NORTH OF THE WARM FRONT WHERE THERE WILL ALSO BE 3-4 UBAR/S OF UP GLIDE ON THE 305K ISENTROPIC SURFACE. BY 00Z...THE BEST MOISTURE TRANSPORT ON THE 305K SURFACE AND 850 MB LOOKS TO BE AIMED INTO SOUTHEAST AND EAST CENTRAL MINNESOTA. WOULD EXPECT ACTIVITY TO DEVELOP ON THE NOSE OF THIS MOISTURE TRANSPORT AND HAVE PLACED 50 PERCENT CHANCES OVER SOUTHEAST MINNESOTA TO COVER THIS POSSIBILITY. THERE WILL BE AMPLE SHEAR AVAILABLE NORTH OF THE WARM FRONT...UP TO 60 KNOTS OF 0-6KM SHEAR...AND DURING THE EVENING ML CAPE OF 1000-1500 J/KG IS EXPECTED TO MOVE INTO THIS AREA. FOR THERE TO BE ANY CHANCE FOR SEVERE WEATHER...THIS ACTIVITY WILL HAVE TO DEVELOP AND GET GOING BEFORE THE CAP MOVES IN WHICH THE NAM SUGGESTS MAY NOT HAPPEN UNTIL AFTER 06Z. THE MAIN THREAT LOOKS TO BE LARGE HAIL...BUT ON THE OUTSIDE CHANCE THAT A STORM OR TWO CAN BECOME SURFACE BASED AND TAP INTO THE CAPE...CAN NOT RULE OUT SOME DAMAGING WINDS AND ISOLATED TORNADOES. THE WARM FRONT WILL CONTINUE TO LIFT NORTH OVERNIGHT TAKING THE RAIN NORTH AS WELL WITH THE CAP SPREADING ACROSS THE ENTIRE AREA. THE HIGHEST RAIN CHANCES WILL BE THIS EVENING NORTH OF I90 FOR THE ACTIVITY THAT MAY DEVELOP NORTH OF THE WARM FRONT AND THEN JUST ACROSS THE FAR NORTH DURING THE OVERNIGHT HOURS. EXPECT THE AREA TO BE CAPPED OFF FOR MEMORIAL DAY WITH TEMPERATURES WARMING WELL INTO THE 80S WITH A FEW SPOTS HITTING 90 IN THE WARM SECTOR. IT WILL ALSO BE BREEZY/WINDY WITH SOUTH WINDS OF 15 TO 30 MPH EXPECTED WITH GUSTS TO AROUND 35 MPH. THE COMBINATION OF EXPECTED TEMPERATURES AND DEW POINTS SHOULD PRODUCE HEAT INDICES IN THE MIDDLE 90S FOR THE HOLIDAY. THE UPPER LEVEL LOW CURRENTLY OVER NORTHERN CALIFORNIA IS EXPECTED TO RIDE UP THE BACK SIDE OF THE UPPER LEVEL RIDGE AND MOVE OVER THE NORTHERN ROCKIES AND INTO SOUTHERN CANADA FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE FALLING HEIGHTS AHEAD OF THIS LOW ARE EXPECTED TO BE ENOUGH TO BREAK THE CAP OVER THE AREA...BUT STILL NOT EXPECTING A LOT OF ACTIVITY TO DEVELOP ALONG THE COLD FRONT AS IT COMES THROUGH. WE SHOULD ONLY GET A GLANCING BLOW FROM THE SHORT WAVE TROUGH AS IT COMES ACROSS THE UPPER MIDWEST AND THIS FORCING COMBINED WITH SOME WEAK FRONTOGENESIS IN THE 850-500 MB LAYER SHOULD BE ENOUGH TO KICK OFF SOME ACTIVITY. THERE ARE INDICATIONS THAT THE PV ADVECTION FROM THE SHORT WAVE TROUGH MAY TRAIL BEHIND THE COLD FRONT WITH ANY ACTIVITY POSSIBLY BEING POST FRONTAL. .LONG TERM...WEDNESDAY THROUGH SATURDAY HIGH PRESSURE IS EXPECTED TO BRIEFLY SETTLE IN FOR WEDNESDAY BEFORE MOVING OFF TO THE EAST WEDNESDAY NIGHT. THE MODELS HAVE BEEN CONSISTENT IN SHOWING AN MCS DEVELOPING AS THE HIGH DEPARTS THE REGION AND A WARM FRONT DEVELOPS AND MOVES TOWARD THE AREA. IT LOOKS LIKE THIS WARM FRONT SHOULD THEN LIFT NORTH THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. ONCE THE FRONT GOES THROUGH...NOT EXPECTING A LOT OF RAIN TO BE AROUND GOING INTO NEXT WEEKEND AS TEMPERATURES AGAIN LOOK TO WARM WELL INTO THE 80S. && .AVIATION... A WARM FRONT SITUATED NEAR I-70 EARLY THIS MORNING WILL MARCH STEADILY NORTHWARD THROUGH TONIGHT...CROSSING THE TAF SITES LATE TONIGHT. AS THE FRONT APPROACHES...PLAN ON THE DEVELOPMENT OF FIRST ALTOSTRATUS THIS MORNING...THEN LOWER STRATUS AS THE DAY WEARS ON. BY 00Z...CEILINGS AT BOTH SITES ARE EXPECTED TO FALL TO MVFR. PLAN ON THE LOWERING TO CONTINUE THROUGH THE EVENING AS MORE HUMID AIR SOUTH OF THE FRONT TRIES TO PUSH IN. ANTICIPATING KRST TO FALL TO IFR BY 02Z AND KLSE COULD DO THE SAME AROUND 06Z. IN ADDITION... SHOULD SEE SOME MVFR BR DEVELOP DURING THE EVENING. CEILINGS MAY LIFT TO VFR LATE TONIGHT WITH THE FRONTAL PASSAGE...BUT BETTER CHANCE FOR THAT TO OCCUR WOULD BE SHORTLY AFTER 12Z MONDAY. ALONG WITH THE WARM FRONT WILL COME THE CHANCE FOR SHOWERS AND THUNDERSTORMS. CONFIDENCE IS LOW AT THIS TIME...HOWEVER...DUE TO A STRONG SURGE OF WARM AIR SPREADING ALOFT WELL AHEAD OF THE SURFACE WARM FRONT. THIS WARM AIR ALOFT COULD CAP...OR PREVENT...AT LEAST ANY THUNDERSTORMS. THEREFORE...TAF FORECAST ONLY INCLUDES A VCSH MENTION UNTIL THE WARM FRONT PASSES. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...04 AVIATION...JW/AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 524 AM CDT SUN MAY 29 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-301200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 524 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY THROUGH TONIGHT. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND TONIGHT. IN ADDITION...THERE IS A SMALL CHANCE FOR TORNADOES LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG A WARM FRONT MOVING NORTH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY MEMORIAL DAY MORNING ACROSS NORTH CENTRAL WISCONSIN. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. VERY WARM AND WINDY CONDITIONS ARE EXPECTED ON MEMORIAL DAY. SOUTH WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH ARE ANTICIPATED. IN ADDITION...TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 80S TO LOWER 90S DURING THE AFTERNOON HOURS. THESE TEMPERATURES WILL COMBINE WITH A HUMID AIRMASS TO PRODUCE HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S. THUNDERSTORM CHANCES RETURN MONDAY NIGHT THROUGH TUESDAY...THEN AGAIN WEDNESDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. LOCAL SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1154 AM CDT SUN MAY 29 2011 MNZ079-086>088-WIZ032-033-291800- BUFFALO-DODGE-OLMSTED-TREMPEALEAU-WABASHA-WINONA- 1154 AM CDT SUN MAY 29 2011 ...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...DODGE...OLMSTED... TREMPEALEAU...WABASHA AND WINONA COUNTIES... AT 1150 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GENOA MINNESOTA IN NORTHERN OLMSTED COUNTY...MOVING EAST AT 60 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... KINGS PARK...POTSDAM...BREMEN...SOUTH TROY AROUND NOON... PLAINVIEW AND CONCEPTION AROUND 1210 PM... RATTLESNAKE RIDGE...WEAVER AROUND 1220 PM... BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1209 PM CDT SUN MAY 29 2011 MNZ079-088-WIZ032>034-291815- BUFFALO-JACKSON-TREMPEALEAU-WABASHA-WINONA- 1209 PM CDT SUN MAY 29 2011 ...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...JACKSON... TREMPEALEAU...WABASHA AND WINONA COUNTIES... AT 1205 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BREMEN MINNESOTA...MOVING EAST AT 65 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... RATTLESNAKE RIDGE...CONCEPTION...AND WEAVER AROUND 1220 PM... WAUMANDEE...WEST NEWTON...CREAM...HEROLD AROUND 1230 PM... WICKHAM VALLEY...MONTANA AROUND 1240 PM... BOYNE
The Quad Cities radar (KDVN), 121 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310705, 310706.